J Clin Tuberc Other Mycobact Dis. 2021 Apr 1;23:100229. doi: 10.1016/j.jctube.2021.100229. eCollection 2021 May.
BACKGROUND: Hearing impairment due to ototoxicity is one common cause adding to global burden of disability. Amikacin and kanamycin are two common Aminoglycosides used to treat multidrug resistant tuberculosis which results in ototoxicity. The mean prevalence rate of multidrug resistant tuberculosis in Bhutan stood at 16%.
OBJECTIVE: The study is aimed to establish prevalence rate of hearing impairment due to ototoxicity and secondary side effects which may ascertain specific early intervention.
METHOD: A total of 42 Patients undergoing multidrug resistant tuberculosis treatment participated in the study conducted at Jigme Dorji Wangchuk National Referral Hospital and Gidakom Hospital over a period of one year. Audiological tests were conducted once every month. The severity of ototoxicity was being graded using Brock's hearing loss grades.
RESULT: The study found 45.23% participants with some degree of hearing loss consequent to multidrug resistant tuberculosis treatment. Around 9.5% of the total participants developed potential disabling hearing loss. Around 30.09% of participants had experienced subjective tinnitus during the course of treatment. Study found no significant association (p-value 0.88, 95%CI 0.93-1.00) between referred test result of DPOAE (distortion product Otoacoustic emission) screener and the ototoxicity.
CONCLUSION: Study showed with significant prevalence of ototoxicity. Since hearing impairment have negative impact on psychosocial wellbeing and communication abilities, it is paramount importance to put in place the various preventative measures. With current guidelines by World Health Organisation on replacement of second-line injectable by oral regimens while treating patients with MDR-TB, it is expected to address ototoxicity and related issues.